Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 190, NWS Louisville, KY

July 10, 2002Allen County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 10, 2002, 1:42 PM CDT for Allen County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2002, 1:42 PM CDT (18:42 UTC)
Expired
Jul 10, 2002, 2:15 PM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Allen County, KY

The radar

The Nashville radar (KOHX), 65 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 2:00 PM CDTThunderstorm Wind 50 ECountywide, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2163 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

890 
WUUS53 KLMK 101842
SVRSDF
KYC003-101915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
140 PM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ALLEN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 215 PM CDT

* AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MT. ARIEAL...OR ABOUT 20 MILES SOUTH OF
  BOWLING GREEN...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOREST SPRINGS AROUND 200 PM CDT
  HOLLAND AND MT. UNION AROUND 210 PM CDT

DAMAGING WINDS...HAIL...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE 
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS 
STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:45 AM CDT, 11 hours 57 minutes earlier.

Area forecast discussion, Jul 10, 1:45 AM CDT, 11 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 AM EDT WED JUL 10 2002

EARLY MORNING MCS THAT MOVED THROUGH SOUTH-CENTRAL INDIANA KENTUCKY
HAS WEAKENED AND MOVED INTO SOUTH-CENTRAL KENTUCKY. SHOWERS AND
THUNDERSTORMS WILL BE CONFINED ONLY TO THE SOUTHERN COUNTIES BY 6
AM...ALTHOUGH AREAS OF  LIGHT RAIN WILL LINGER FARTHER NORTH THROUGH
MID-MORNING. THIS MCS HAS ADVANCED WELL AHEAD OF THE COLD
FRONT...WHICH WILL NOT ARRIVE UNTIL THIS AFTERNOON OVER NORTH
KENTUCKY. DEPENDING ON THE AMOUNT OF CLEARING THIS AFTERNOON...HIGH
DEWPOINTS WILL LEAD TO UNSTABLE AIR AGAIN THIS AFTERNOON...MAINLY
OVER KENTUCKY. SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP AGAIN
THIS AFTERNOON...ESPECIALLY OVER OUR SOUTHERN CWA. WILL CONTINUE
LIKELY POPS FOR SOUTHERN HALF OF CWA AND CHANCE WORDING FOR THE
NORTH.

TONIGHT...COOLER DRIER AIR MOVES IN AS HIGH PRESSURE OVER THE
WESTERN GREAT LAKES PUSHES THE COLD FRONT INTO TENNESSEE. WINDS WILL
SWITCH TO THE NORTHEAST...WHICH WILL DRY OUT SOMEWHAT THE LOWER
LEVELS OF THE ATMOSPHERE.

RAIN CHANCES INCREASE ONCE AGAIN FRIDAY AS AN UPPER LEVEL TROUGH NOW
OVER THE DAKOTAS SAGS SLOWLY SOUTH THROUGH THE MID MISSISSIPPI
VALLEY. OVER THE WEEKEND...THIS TROUGH WILL REMAIN NEARLY STATIONARY
AND BRING HUMID WEATHER WITH NUMEROUS SHOWERS AND THUNDERSTORMS THE
THE SOUTHEASTERN PART OF THE COUNTRY. SOME OF THAT MOISTURE WILL
MOVE AS FAR NORTH AS KENTUCKY...MAINTAINING A CHANCE OF SHOWERS AND
THUNDERSTORMS SATURDAY AND SUNDAY.

.SDF...NONE.
JSD

In the hours before

Special weather statement, Jul 10, 8:09 AM CDT, 5 hours 33 minutes before
KYZ023-024-026>028-045>048-053>057-061>067-070>078-081-082-101529-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
909 AM EDT WED JUL 10 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS MUCH OF CENTRAL AND SOUTH
CENTRAL KENTUCKY TODAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF A COOL FRONT
CURRENTLY DRAPED ACROSS THE OHIO RIVER. THE FRONT WILL
GRADUALLY SHIFT TO THE SOUTH DURING THE DAY. A FEW OF THE
THUNDERSTORMS COULD BECOME SEVERE. THE PRIMARY THREAT WILL BE
DAMAGING WINDS AND HAIL. IN ADDITION, THERE WILL BE A THREAT FOR
FLASH FLOODING, GIVEN THE MOISTURE RICH ATMOSPHERE.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE, OR YOUR FAVORITE LOCAL MEDIA, FOR THE
LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER
ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Special weather statement, Jul 10, 10:30 AM CDT, 3 hours 12 minutes before
KYZ023-024-026>028-045>048-053>057-061>067-070>078-081-082-102130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT WED JUL 10 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL
KENTUCKY THIS AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF A
COOL FRONT CURRENTLY DRAPED ACROSS CENTRAL KENTUCKY. THE FRONT WILL
GRADUALLY SHIFT TO THE TENNESSEE BORDER TONIGHT. A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON. THE PRIMARY THREAT
WILL BE DAMAGING WINDS AND HAIL. IN ADDITION, THERE WILL BE A THREAT
FOR FLASH FLOODING, GIVEN THE MOISTURE RICH ATMOSPHERE.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE, OR YOUR FAVORITE LOCAL MEDIA, FOR THE
LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER
ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Local storm report, Jul 10, 1:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
235 PM EDT WED JUL 10 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    RUSSELLVILLE              KY   WIND DAMAGE
07/10/02   LOGAN                          NUMEROUS TREES DOWN
Local storm report, Jul 10, 1:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
237 PM EDT WED JUL 10 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    GLASGOW                   KY   WIND DAMAGE
07/10/02   BARREN                         NUMEROUS TRESS DOWN ACROSS
                                          THE COUNTY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:47 PM CDTSevere Thunderstorm WarningLMKAllen, Barren, Cumberland, Monroe43 min
Jul 10, 1:03 PM CDTSevere Thunderstorm WarningLMKClinton42 min
Jul 10, 1:26 PM CDTSevere Thunderstorm WarningLMKSimpson34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.